How Much Do You Know About Tardive Dyskinesia?
Tardive Dyskinesia, otherwise known as TD, is a neurological condition that can develop as a result of long-term use of antipsychotic medications. These medications are aimed to treat bipolar disorder, depression, or schizophrenia.
TD causes involuntary movements of the body such as rapid eye blinking, sticking out of the tongue, lip pursing and jaw clenching. Some people experience twitching and jerking of their arms or legs. In severe cases, the muscles associated with breathing can even be impacted.
How is TD Monitored?
Patients taking long-term antipsychotics should be closely followed by their doctor. Their doctor can perform tests to see if a patient has signs of TD or if TD is improving. These tests should be done routnely at office visits because recognizing TD early may reduce the severity of the side effect.
How is TD Treated?
Once TD develops, some effects may be permanent or take a long time to go away. However, many patients require long term use of antipsychotic medication to treat ongoing mental illness. If TD develops, the first step is to notify the doctor so the medication can be safely adjusted, stopped, or switched. The doctor may choose to switch the patient to a different antipsychotic that may lessen TD. Many available treatments for TD offer some benefit to patients, but response to treatment depends on the patient.
New medications have been developed for TD, but may be too expensive for many patients. In addition to these approved medications, other alternative agents hve shown mild benefit in treating TD such as gingko biloba and vitamin E.
- Tardive Dyskinesia (NAMI)
- Tardive Dyskinesia: MedlinePlus Medical Encyclopedia
- Tardive Dyskinesia Fact Sheet
- Tardive Dyskinesia Doctor Discussion Guide
- Talk About TD
- What You Need to Know About Tardive Dyskinesia
- Open Letters to TD (Video)
- Real TD Stories (Video)